Washington, 2022Debris Flow in Washington, June 1, 2022
June 1, 2022 · NWS OTX · 1 event in 1 county or zone
A slow moving heavy rain band dropped a significant amount of rain on the area. It led to a debris flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving heavy rain band dropped a significant amount of rain on the area. It led to a debris flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 1, 3:08 PM PST, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 1, 3:08 PM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
408 PM PDT Wed Jun 1 2022
.SYNOPSIS...
Thursday and Friday will be mild with numerous showers and
scattered thunderstorms. Thunderstorms both Thursday and Friday
will be capable of producing heavy rain with flash flooding and
debris flows possible near recent burn scars. Temperatures cool
for the weekend with several periods of rain. The weather will dry
out a bit for the start of next week with near-normal
temperatures.
&&
.DISCUSSION...
...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN MAY LEAD TO FLASH
FLOODING OR DEBRIS FLOWS NEAR BURN SCARS FOR THURSDAY...
Tonight through Thursday night: A deep upper level low pressure
system is spinning over the Gulf of Alaska. Moist southerly flow
will increase over the Inland Northwest into Thursday. An
anomalously moist P-Wat plume to around 200% of normal will be
situated over eastern Washington by Thursday afternoon and
evening. The environment that showers and thunderstorms will
develop in on Thursday will be conducive for producing torrential
downpours. Steering flow will also be weak with storms that
develop moving slowly to the north-northeast at only around 10
mph. Both the 12Z NAM and GFS guidance show moist sounding
profiles near the surface all the way to 25,000 to 30,000 feet in
the atmosphere with surface based CAPEs of 500-800 J/kg. Much of
the region will see this sort of an environment, but eastern
Washington will be more favorable than Idaho for scattered slow
moving thunderstorms. There will be a weak shortwave disturbance
that pushes across in the afternoon. The tropopause fold with this
wave is quite minimal, so not a whole lot of upper level dynamics
to work with. Better dynamics will likely be across the western
portion of the forecast area closer to the parent low; however,
much of the region will see favorable diffluence aloft that will
aid in thunderstorm development.
Considering all of these factors, it was determined that the best
potential for widespread showers and thunderstorms would be over
the Cascades to out over the western basin and in the Okanogan
Highlands with convective activity will increase substantially
after 2:00 PM in the afternoon. Good news is that soil moistures
across this area are relatively low still. The bad news is that
there is enough potential that recent burn scars look to be at
risk for producing a flash flood and/or debris flows if
thunderstorms happen to track across them. Burn scars all across
the east slopes of the northern Cascades will be in the
crosshairs, including the Red Apple, Cougar Creek, TwentyFive
Mile, Crescent Mountain, Cedar Creek, Cub Creek, Mukamuk, and
Palmer; higher elevations above 4,500 feet does still have a
healthy snow pack and will help soak in rainfall, so the main risk
is for where heavy rain falls below these higher elevation peaks.
Other burn scars at risk will be Batterman Road on the Waterville
Plateau and Walker Creek, Whitmore, Chuweah Creek, and Summit
Trail burn scars in the Okanogan Valley/Highlands. A Flash Flood
Watch has been issued for 2 PM Thursday through midnight for
counties in eastern Washington that include Chelan, Okanogan,
Douglas, and Ferry. Showers and thunderstorms will continue well
into the evening on Thursday. There may be a short break between
shortwave disturbances late Thursday night before the next round
for Friday. /SVH
Friday: Could be an interesting day. Precipitable water values
near an inch (which is 150-200% of normal for this time of the
year) will continue across the region. Dewpoints will continue to
rise with afternoon readings in the low to mid 50s. (yikes, we
normally see dewpoints in the 20s or low 30s). While convective
parameters are not terribly eyebrow raising with concern to severe
thunderstorms, the concern will be heavy rainfall with any
showers or thunderstorms that do develop. The storms will be
moving faster than Thursday, which is good, but given the
incredibly moist atmosphere...cannot rule out flooding concerns.
As for areas of concern, really just about everywhere has the
potential. High resolution models are beginning to extend out into
this time period and show several areas of concern. The Cascades,
northern WA and ID and some models indicating portions of extreme
eastern WA and the southern ID Panhandle are potential areas for
very heavy rain.
Saturday and Sunday: Precipitable water values remain high as the
low in the eastern Pacific off the WA coast begins to wander
north. Temperatures will cool down into the 60s for highs with
periods of rain through the weekend. Sunday looks like the better
day for widespread moderate to heavy rain amounts, but Saturday
will also likely see the typical spring time hit and miss showers.
Monday thru Wednesday: The moisture fetch finally leaves the area.
Afternoon and evening showers and thunderstorms will be possible,
especially around the mountains. The Columbia Basin and Wenatchee
Valley will be shadowed out. Temperatures remain on the cool side
in the 60s to lower 70s...with Wednesday warming to just a few
degrees below average for June. /Nisbet
&&
.AVIATION...
00Z TAFS: Low pressure over the Gulf of Alaska will increase
moist southerly flow across the Inland Northwest over the next
couple of days. Convection is mostly being suppressed this
afternoon as energy impinges into shortwave ridging over the
region with a line of showers that will shift across eastern
Washington and into north Idaho this evening. Thunderstorms are
unlikely this evening, but are more likely Thursday afternoon and
evening with equilibrium levels more likely to top out about 30-35
kft. Chances for thunderstorms will increase through the
afternoon and evening on Thursday and will be slow moving and
capable of very heavy rainfall. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 54 75 55 69 52 63 / 20 20 40 70 70 30
Coeur d'Alene 52 74 54 68 52 62 / 10 30 40 70 70 40
Pullman 54 74 54 68 51 62 / 20 20 30 70 60 50
Lewiston 59 80 58 74 56 68 / 10 20 40 70 70 60
Colville 52 75 53 68 51 64 / 20 30 60 80 70 40
Sandpoint 52 72 54 66 52 62 / 20 30 40 70 80 50
Kellogg 54 72 54 67 52 61 / 20 30 40 70 80 50
Moses Lake 56 80 56 74 53 69 / 20 20 40 60 10 10
Wenatchee 58 76 58 70 52 67 / 20 40 60 70 10 20
Omak 57 76 57 70 52 67 / 20 40 60 80 40 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch from Thursday afternoon through late Thursday
night for Central Chelan County-Okanogan Highlands-Okanogan
Valley-Upper Columbia Basin-Waterville Plateau-Wenatchee
Area-Western Chelan County-Western Okanogan County.
&&Hazardous weather outlook, Jun 1, 4:33 AM PST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
533 AM PDT Wed Jun 1 2022
IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-021400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
533 AM PDT Wed Jun 1 2022
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms on Thursday and Friday have the potential to produce
heavy downpours. This could lead to localized flooding or mountain
debris flows.
Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.
Debris Flow, Whitman
- When
- June 1, 6:50 PM PST to 9:50 PM PST
- Where
- Whitman County, 1.97 mi NW of Belmont to 1.84 mi NW of Belmont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 47.120, -117.200
Slow moving shower producing short burst rainfall rates of 2 to 2.5 inches per hour according to radar estimates resulted in considerable mud and debris over state road 27 just south of oakesdale, wa.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Iowa, June 1 to 30, 2022$7.6 million · 2 events
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Virginia, June 1, 2022$161,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041813.